Alabama, 2006

Hail and Damaging Wind in Alabama, May 26, 2006

May 26, 2006 · NWS HUN · 3 events in 2 counties and zones

Two clusters of thunderstorms affected the Tennessee Valley. The first developed over far northeast Alabama during peak late afternoon heating as a weak upper level disturbance tracked southeast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Two clusters of thunderstorms affected the Tennessee Valley. The first developed over far northeast Alabama during peak late afternoon heating as a weak upper level disturbance tracked southeast. This cluster produced isolated large hail and wind damage. A second cluster of thunderstorms dropped southeast into southern middle Tennessee and far north central Alabama after dark and was responsible for a lightning strike injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 26, 1:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 26, 1:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
258 PM CDT FRI MAY 26 2006

.DISCUSSION...
PARTLY TO MOSTLY CLOUDY SKIES PREVAILED ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON...WITH 2 PM TEMPS IN THE UPPER 80S TO AROUND 90. AREA
DEWPOINTS WERE IN UPPER 60S TO AROUND 70...WITH HEAT INDICES IN THE
LOWER 90S. DAYTIME HEATING HAS HELPED CUMULUS AND TOWERING CUMULUS
CLOUDS FORM. A FEW SHOWERS AND T-STORMS WERE STARTING ALONG THE
TENNESSEE/ALABAMA STATE LINE FROM NW OF ATHENS TO NE ALABAMA. OTHER
OUTFLOW BOUNDARIES WERE PRESENT FROM RED BAY TO NORTH OF
HUNTSVILLE...AND ACROSS NORTH/CENTRAL ALABAMA. AFTERNOON HEATING WILL
GET MORE CONVECTION ACROSS THE AREA IN THE NEXT HOUR OR SO.

ANALYSIS OF EARLIER 12Z UPPER DATA INDICATED UPPER RIDGING FROM THE
SOUTHERN PLAINS TO THE UPPER MISSISSIPPI VALLEY. WITH TROUGHING OVER
THE EASTERN GREAT LAKES...THIS WAS KEEPING A NW FLOW OVER THE.
FURTHER OUT ON A BIGGER PICTURE...A MESOSCALE CONVECTIVE VORT
MAX...REMNANTS OF A THUNDERSTORM COMPLEX THAT AFFECTED SOUTHERN
KANSAS YESTERDAY EVENING WAS MOVING OVER THE WESTERN OZARKS OF
MISSOURI/ARKANSAS...MAKING A BEELINE TOWARD THIS AREA LATER
TONIGHT. STORMS THAT DEVELOP AROUND IT WILL AFFECT PORTIONS OF THE
VALLEY DURING THE OVERNIGHT.

THUS FOR TONIGHT...WILL MAINTAIN A CHANCE OF CONVECTION AS IS ALREADY
NOTED. FORECASTS CAPES FROM THE ETA/WRF STAY ABOVE 1500J/KG INTO THE
LATE EVENING. 0-3KM HELICITY WILL INCREASE TO THE 200M/S RANGE DURING
THE OVERNIGHT. THE PRIMARY RISK FROM STORMS THAT BECOME SEVERE WILL
BE DAMAGING WIND (FROM COLLAPSING CELLS)...THEN SEVERE HAIL IF A
STORM DEVELOPS A SUBSTANTIAL CORE. TIMING OF THE MCV NOTED ABOVE
APPEARS TO BE AROUND MIDNIGHT FOR THE WESTERN/MIDDLE PORTIONS OF OUR
COUNTY WARNING AREA. WITH IT ENHANCING T-STORM GROWTH/DEVELOPMENT...
STORMS ACROSS THE AREA MAY CONTINUE ON/OFF ALL NIGHT LONG. THE MAIN
SEVERE THREAT WILL DIMINISH DURING THE OVERNIGHT HOURS BEFORE
SATURDAY MORNING.

FOR SATURDAY AND SUNDAY...UPPER RIDGING FROM THE SW WILL BUILD TOWARD
THE AREA...ENDING THE NW FLOW ALOFT THAT HAS BEEN PRESENT FOR OVER A
WEEK. THIS WILL PROVIDE FOR CONTINUED WARMING. BUT CONTINUED LOWER
LEVEL MOISTURE...AND HIGH TEMPS NEARING 90 WILL KEEP A SLIGHT RISK OF
MAINLY AFTERNOON/EVENING CONVECTION.

MEMORIAL DAY INTO WEDNESDAY...ODDS OF RAIN PICK UP A BIT MORE WITH
MORE MOISTURE TO WORK WITH AND CONTINUED WARM TEMPS. KEPT A CHANCE OF
RAIN MAINLY DURING THE AFTERNOON/EVENING.

THURSDAY...THE GFS PICKS UP A COLD FRONT NEARING THE REGION...WHOSE
TIMING MAY BE A BIT FASTER THAN THE SLOWER ECMWF. HAVE INCREASED TO A
CHANCE OF RAIN THEN...AND WILL END FRIDAY WITH NO POPS. RAIN MAY BE
NEEDED FOR NEXT FRIDAY IF THE SLOWER SOLUTION COMES TRUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  90  69  89 /  30  20  20  20
SHOALS        70  90  70  90 /  30  20  20  20
CULLMAN       70  91  69  90 /  30  20  20  20
FAYETTEVILLE  67  89  68  90 /  30  20  20  20
FORT PAYNE    68  89  67  88 /  30  20  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

RSB
Hazardous weather outlook, May 26, 12:22 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT FRI MAY 26 2006

ALZ001>010-016-TNZ076-096-097-270400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
122 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 2 AND
5 PM THIS AFTERNOON AND PERSIST THROUGH THIS EVENING...ESPECIALLY
ACROSS SOUTHERN MIDDLE TENNESSEE AND AREAS EAST OF I-65 IN NORTHERN
ALABAMA. GIVEN THE MOIST AND VERY UNSTABLE AIR MASS IN PLACE...THE
POTENTIAL EXISTS FOR ANY OF THESE STORMS TO QUICKLY BECOME STRONG
AND POSSIBLY SEVERE LATER TODAY THROUGH THIS EVENING. THE PRIMARY
THREAT WILL BE HAIL UP TO 1 INCH IN DIAMETER...BUT STRONG DAMAGING
WINDS WILL ALSO BE POSSIBLE.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
TONIGHT...HOWEVER THE SEVERE THREAT SHOULD DIMINISH. LOCALLY HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
THREATS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A VERY WARM...MOIST AND UNSTABLE ENVIRONMENT WILL SUPPORT THE
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH
THE MIDDLE OF NEXT WEEK. THE PRIMARY THREATS FROM THESE STORMS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...
GUSTY WINDS AND SMALL HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THROUGH THIS EVENING.

NADLER

In the hours before

Special weather statement, May 26, 2:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT FRI MAY 26 2006

ALZ009-010-262100-
DE KALB-JACKSON-
311 PM CDT FRI MAY 26 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN DEKALB AND JACKSON
COUNTIES UNTIL 400 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS EAST OF A LINE...EXTENDING FROM HYTOP
TO SCOTTSBORO...MOVING EAST-SOUTHEAST AT 25 MPH. DIME SIZE HAIL...
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FABIUS.
  FLAT ROCK.
  LONG ISLAND.
  HIGDON.
  FACKLER.
  STEVENSON.
  HOLLYWOOD.
  SULPHER SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
May 26, 3:00 PM CST
Where
Dekalb County, Ider
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.717, -85.683

Trees were blown down in multiple location including a large tree down onto Highway 75.

Hail, Dekalb

When
May 26, 3:22 PM CST
Where
Dekalb County, 2 mi SW of Mentone
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.567, -85.617

Quarter sized hail reported on County Road 89 near Mentone.

Lightning, Madison

When
May 26, 10:20 PM CST
Where
Madison County, 3 mi N of Huntsville
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

A woman received minor injuries due to a lightning strike. Other details unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505941, 5505942, 5505943.